Top of the page
Tardive dyskinesia causes a person to repeat the same movement over and over without being able to stop. This problem is caused by taking neuroleptic or antipsychotic medicines—used for mental health, nerve, and stomach problems—over a long period of time.
Symptoms are usually mild. The most common ones include sticking out the tongue, smacking the lips, or grimacing. These symptoms often go away after the medicines are reduced or changed.
Tardive dyskinesia is more common in adults who have been on higher doses of these medicines for a longer time. But this problem can develop in anyone taking these medicines.
Current as of: January 31, 2020
Adam Husney MD - Family Medicine & Sarah Marshall MD - Family Medicine & Kathleen Romito MD - Family Medicine & Christine R. Maldonado PhD - Behavioral Health
To learn more about Healthwise, visit Healthwise.org.
© 1995-2020 Healthwise, Incorporated. Healthwise, Healthwise for every health decision, and the Healthwise logo are trademarks of Healthwise, Incorporated.
Make an Appointment
Pay a Bill
For Medical Professionals
Graduate Medical Education
Nursing at WellSpan
Clinical Research Programs
Who We Are
Make a Donation
Connect With Us
Non-Discrimination Statement |
Aviso Contra la Discriminación
© WellSpan Health | Disclaimer & Policies